Iowa, 2003

Flash Flood and Damaging Winds in Iowa, June 25, 2003

June 25, 2003 · NWS DMX · 13 events in 7 counties and zones

A very moist and unstable airmass was in place over Iowa. South winds at the surface into the mid levels drew precipitable water values were in excess of 50 mm over the CWA with 850 mb dew point values reported at +19 degrees C.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very moist and unstable airmass was in place over Iowa. South winds at the surface into the mid levels drew precipitable water values were in excess of 50 mm over the CWA with 850 mb dew point values reported at +19 degrees C. A cold front held nearly stationary during the previous few nights to the northwest of Iowa. The front began to move southeast during the day on the 25th, and moved across the state during the evening hours. Thunderstorms from the previous nights convection north and west of Iowa moved into the state during the morning hours. As temperatures warmed during the morning hours, the atmosphere became very unstable. Temperatures rose into the 80s quickly over central Iowa with dew points at the surface in the low to mid 70s. During the afternoon, temperatures in eastern Iowa rose into the mid 90s. With CAPE values over 3000 J/kg and Lifted Indices around -8 C., the thunderstorms re-intensified rapidly. The initial line of thunderstorms produced scattered severe weather in parts of central and eastern Iowa. There were few reports of any hail as the freezing level was 15,100 feet. Gusty winds were common with the stronger storms producing severe winds. Winds as high as 65 MPH were reported in the Hudson area of Black Hawk County. Roof damage was reported on a farm southeast of Hudson. Trees and power lines were damaged in the Tama area by 60 MPH winds. By early afternoon, a second line of thunderstorms developed in western Iowa along the cold front. In similar fashion to the earlier storms to the east, the second line of thunderstorms produced high winds. The high winds were scattered in nature with most damage limited to trees and power lines. Winds broke windows of a house south of Delphos in Ringgold County. As the thunderstorms moved through Central Iowa, lightning struck the National Weather Service office in Johnston. The office took a direct strike with damage reported to some of the equipment in the office. Heavy rainfall was associated with many of the thunderstorms. Rainfall 3 to 5 inches fell in a 2 hour period over Marion County. In the Melcher-Dallas area, 5.26 inches of rain was recorded. The heavy rainfall caused some flash flooding. Being as antecedent conditions were very dry, the flooding was minor and limited to agricultural areas and low rural roads. A few county roads were closed for a brief period of time due to the flooding. As the storms moved through Jasper County, lightning struck a garage and set it on fire. The fire was contained quickly by the volunteer fire department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 3:10 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 3:10 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CDT WED JUN 25 2003

ONGOING CONVECTION THIS AM OVER NRN IA WL CONTINUE TO MOVE NE ACROSS
THE CWA THROUGH MID MORNING.  CONVECTION OVER NEB SHOULD REMAIN OUT
OF THE CWA.  NO SEVERE WX IS EXPECTED THIS AM AS LLJ WEAKENS.
ETA/GFS ARE IN DECENT AGREEMENT ON PUSHING A COLD FRONT THROUGH THE
CWA TODAY AND TONIGHT.  THE MODELS MAY BE A BIT FAST WITH THIS
FEATURE DUE TO WIND FIELDS SUGGESTING THAT THE SURFACE LOW WILL
TRACK A BIT MORE NE THAN E.  AT ANY RATE FRONT SHOULD BE INVOF
CENTRAL IOWA THIS AFTERNOON.  DUE TO THE INSTABILITY OF THE AIRMASS
ALREADY AND THE STRENGTH OF THE FRONT AND TIMING I EXPECT TO SEE
STORMS DEVELOP ACROSS CENTRAL IOWA THIS AFTERNOON.  SOME STORMS WILL
BE SEVERE WITH WIND AND HAIL BEING THE MAIN THREAT.  COULD SEE
ISOLATED TORNADOES NE WHERE THE SHEAR IS A LITTLE BETTER.

AS THE FRONT PUSHES OUT OF CENTRAL IOWA TONIGHT PRECIP CHANCES END
AND TEMPS DROP ABOUT 20 DEGREES  HEAVY RAIN IS ALSO POSSIBLE WITH
THE CONVECTION THIS AFTERNOON BUT OUR CWA HAS NOT SEEN THE KIND OF
RAINS THAT FELL W AND N SO NO FLASH FLOOD CONCERNS YET THOUGH WE
WILL MONITOR.

LITTLE CHANGES MADE TO THE FORECAST OTHERWISE.  THE NEXT SYSTEM FOR
SATURDAY APPEARS ON TRACK AS WAA DEVELOPS AND A SHORTWAVE MOVES
ACROSS THE STATE.

.DSM...NONE

FAB
Hazardous weather outlook, Jun 25, 5:00 AM CST, 5 hours 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL IOWA THIS
AFTERNOON AND EVENING.  THE AIRMASS OVER CENTRAL IOWA TODAY IS VERY
UNSTABLE SO AS THE FRONT MOVES IN FROM THE WEST THUNDERSTORMS ARE
EXPECTED TO DEVELOP.  SOME OF THE STORMS THIS AFTERNOON AND EVENING
MAY BE SEVERE.  THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE
HAIL A SECONDARY THREAT.  HEAVY RAIN IS ALSO LIKELY BUT FLOODING
CONCERNS ARE MINIMAL DUE TO THE LACK OF RECENT RAINFALL.  ISOLATED
TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20 AND EAST OF INTERSTATE 35
LATE THIS AFTERNOON AND EARLY EVENING.  AS FOR TIMING DETAILS...THE
SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN IOWA THIS MORNING
SHOULD BE GONE BY MID TO LATE MORNING.  AFTER 2 PM THUNDERSTORMS
WILL REDEVELOP ALONG AND AHEAD OF THE COLD FRONT THEN SLOWLY MOVE
ACROSS CENTRAL IOWA.  THE THUNDERSTORM ACTIVITY SHOULD BE DONE BY 10
PM OR 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK STORM SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA ON
SATURDAY.  THE STORM SYSTEM WILL RUN INTO WARMER AND MORE UNSTABLE
AIR OVER CENTRAL IOWA DURING THE AFTERNOON HOURS AND THERE WILL BE A
CHANCE FOR THUNDERSTORMS TO DEVELOP.  IT IS TOO SOON TO EVALUATE THE
SEVERE POTENTIAL WITH THE CHANCE OF STORMS ON SATURDAY BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE OVER CENTRAL IOWA THIS AFTERNOON AND
EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Black Hawk

When
June 25, 10:25 AM CST
Where
Black Hawk County, 2 mi S of Hudson
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
42.383, -92.450

Thunderstorm Wind, Black Hawk

When
June 25, 10:49 AM CST
Where
Black Hawk County, 7 mi SE of Hudson
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.350, -92.350

Lightning, Jasper

When
June 25, 10:51 AM CST
Where
Jasper County, Kellogg
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Thunderstorm Wind, Tama

When
June 25, 11:10 AM CST
Where
Tama County, 2 mi N of Tama
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
42.000, -92.583

Thunderstorm Wind, Tama

When
June 25, 11:10 AM CST
Where
Tama County, Tama
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
41.967, -92.583

Thunderstorm Wind, Marshall

When
June 25, 11:30 AM CST
Where
Marshall County, Marshalltown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
42.050, -92.917

Thunderstorm Wind, Jasper

When
June 25, 12:33 PM CST
Where
Jasper County, Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -93.050

Thunderstorm Wind, Ringgold

When
June 25, 1:30 PM CST
Where
Ringgold County, 5 mi NNE of Mt Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -94.200

Thunderstorm Wind, Ringgold

When
June 25, 2:10 PM CST
Where
Ringgold County, Redding
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
40.600, -94.383

Lightning, Polk

When
June 25, 2:28 PM CST
Where
Polk County, Johnston
Property damage
$4,000
Reported by
GOVT OFFICIAL
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ringgold

When
June 25, 2:45 PM CST
Where
Ringgold County, 4 mi S of Delphos
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
40.617, -94.333

Thunderstorm Wind, Marion

When
June 25, 3:15 PM CST
Where
Marion County, 2 mi NW of Melcher
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
41.233, -93.267

Flash Flood, Marion

When
June 25, 5:15 PM CST to 7:15 PM CST
Where
Marion County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364894, 5364895, 5365189, 5364896, 5364897, 5365190, 5365187, 5365186, 5364898, 5364901, 5364899, 5364900, 5365188.